Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 10, 2017Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 10, 2017, 3:06 PM PDT for Trinity County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 3:06 PM PDT (22:06 UTC)
Expired
Aug 10, 2017, 3:45 PM PDT
In force
39 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 99 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS86 KEKA 102206
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
306 PM PDT THU AUG 10 2017
 
CAZ107-108-102245-
Southern Trinity CA-Northern Trinity CA-
306 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 345 PM PDT...

At 304 PM PDT, Doppler radar was tracking strong thunderstorms over 
northern Trinity County including highway 299 from Burnt Ranch 
to Del Loma.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnt Ranch, Del Loma and Denny. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 12291 4077 12328 4067 12332 4066 12354
      4094 12347 4095 12344 4097 12345 4101 12341
      4106 12342 4106 12344 4118 12341 4115 12338
      4116 12335 4114 12332 4114 12330 4108 12324
      4108 12314 4105 12306
TIME...MOT...LOC 2204Z 208DEG 1KT 4094 12330 

$$

RPA/WCI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:39 AM PDT, 10 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 4:39 AM PDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
439 AM PDT Thu Aug 10 2017

.SYNOPSIS...An Upper level low will gradually weaken and move
east with today likely being the last day of thunderstorms across
the interior zones. Otherwise, slightly above average temperatures
will prevail through the week and weekend.

&&

.DISCUSSION...Today will likely be the last day of enhanced
thunderstorm potential across our region as the low begins to
weaken and eventually push onshore Friday. Nonetheless additional
thunderstorms will yet again be observed across the eastern
interior later this afternoon and be capable of producing gusty
winds, small hail, and cloud to ground lightning even though the
overall environment does not look as impressive as previous days.
In addition, the very slow storm motions may pose a risk for
heavy downpours and potentially high running creeks and rivers
where storms have repeatedly dumped rain over the past few days. In
fact, a few thunderstorms have been observed through the night
across Del Norte and northern Humboldt counties, even all the way
out to the coast. These storms are elevated in nature, which means
they are supported by forces and instability aloft and are not as
heavily impacted by the stable marine later below them.

Otherwise, the same old same old will be the general rule of
thumb with stratus locked in along the coast due to continuing
moist onshore flow and slightly above average temperatures inland.
As said above the culprit for our stormy weather will eventually
break down and begin to move inland starting late Thursday into
Friday morning. General southwest flow aloft will then setup
providing a slightly drier airmass over the region. Models
continue to indicate another upper level system moving across our
region this weekend however at the moment it appears that will be
primarily dry. Next week models continue to have issues with
another system moving towards our region and what the impacts will
be. Models have been trending towards a more organized cut off
low solution versus an open long wave trough as were previous
depictions. Therefore confidence still low resulting storm
potential for next week.

&&

.AVIATION...Widely scattered weak thunderstorms will continue to
impact coastal areas for a few hours this morning, then are
expected to diminish. More thunderstorms are expected to the east
later in the afternoon. Stratus and periodic bouts of mist and/or
drizzle will continue to plague coastal terminals over the next
24 hours. Ceilings will likely fluctuate between IFR and LIFR
early this morning, with a slight improvement and some dissipation
for a few hours this afternoon. While there will likely be modest
improvement during this time period, pilots should expect
lingering low clouds very near terminals throughout the day. IFR
to periodic LIFR conditions will return late afternoon and evening
yet again, with occasional visibility reductions due to fog. VFR
conditions expected at UKI. /BRC

&&

.MARINE...Marine conditions continue to be relatively unchanged,
with light to moderate northerlies across most of the waters, aside
from the near-shore waters where flow reversals continue to drive
light southerlies. In any case, seas remain generally subdued, aside
from perhaps some increased choppiness near Cape Mendocino. Winds
will begin to ramp up gradually Friday afternoon and continue
through the weekend, particularly south of Cape Mendocino where
winds may reach close to 25 kt. Winds will increase more
dramatically Sunday night and beyond, with wind gusts potentially
reaching near Gale strength. Seas will respond accordingly, and
larger, steeper seas can be expected early in the week. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 10, 3:22 AM PDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
322 AM PDT Thu Aug 10 2017

CAZ101>106-109-112-113-111030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
322 AM PDT Thu Aug 10 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-111030-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
322 AM PDT Thu Aug 10 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are expected again this afternoon and evening. In
addition to lightning...heavy showers, hail, and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:17 PM PDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Eureka CA
117 PM PDT THU AUG 10 2017

CAZ108-102045-
Southern Trinity CA-
117 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
145 PM PDT...

At 115 PM PDT, Doppler radar was tracking multiple strong
thunderstorms from near Dinsmore to 7 miles south of Peanut. The
storms are nearly stationary.

Half inch hail, lightning, and brief heavy rainfall will be possible
with these storms.

Locations impacted include...
Hayfork, Peanut and Forest Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4038 12302 4037 12302 4036 12304 4035 12304
      4035 12306 4032 12306 4032 12354 4063 12354
      4059 12330 4041 12300 4040 12300
TIME...MOT...LOC 2015Z 221DEG 1KT 4043 12349

RPA
Special weather statement, Aug 10, 1:57 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Eureka CA
157 PM PDT THU AUG 10 2017

CAZ108-102130-
Southern Trinity CA-
157 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
230 PM PDT...

At 156 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Peanut, or 8 miles west of Hayfork. This storm
was nearly stationary.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with this storm.

Locations impacted include...
Hayfork and Peanut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4040 12332 4056 12344 4065 12326 4045 12314
TIME...MOT...LOC 2056Z 235DEG 1KT 4053 12330

RPA
Special weather statement, Aug 10, 2:09 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Eureka CA
209 PM PDT THU AUG 10 2017

CAZ108-102145-
Southern Trinity CA-
209 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY COUNTY UNTIL
245 PM PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ruth. This storm was nearly stationary.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 12352 4041 12343 4032 12329 4023 12340
TIME...MOT...LOC 2108Z 325DEG 3KT 4034 12344

RPA
Special weather statement, Aug 10, 2:28 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Eureka CA
228 PM PDT THU AUG 10 2017

CAZ105-107-102200-
Northern Humboldt Interior CA-Northern Trinity CA-
228 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 300 PM PDT...

At 226 PM PDT, Doppler radar was tracking strong thunderstorms 8
miles northeast of Denny, or 19 miles northeast of Willow Creek.
These storms were nearly stationary over the mountains.

Half inch hail, winds in excess of 40 mph, and lightning will be
possible with these storms.

Locations impacted include...
Denny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 12302 4092 12335 4106 12355 4122 12345
      4120 12342 4115 12338 4116 12335 4114 12332
      4114 12330 4108 12324 4107 12311 4106 12309
      4105 12306 4100 12304 4101 12298 4099 12292
TIME...MOT...LOC 2126Z 319DEG 1KT 4105 12329

RPA/WCI
Special weather statement, Aug 10, 2:43 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Eureka CA
243 PM PDT THU AUG 10 2017

CAZ107-108-102215-
Southern Trinity CA-Northern Trinity CA-
243 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Del Loma, or 16 miles northwest of Hayfork. This storm was nearly
stationary.

Winds in excess of 40 mph, small hail, and lightning will be
possible with this storm.

This storm will remain over mainly rural areas of west central
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4068 12327 4063 12349 4080 12352 4079 12335
TIME...MOT...LOC 2142Z 167DEG 4KT 4073 12339

RPA
Special weather statement, Aug 10, 3:06 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
306 PM PDT THU AUG 10 2017

CAZ107-108-102245-
Southern Trinity CA-Northern Trinity CA-
306 PM PDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 345 PM PDT...

At 304 PM PDT, Doppler radar was tracking strong thunderstorms over
northern Trinity County including highway 299 from Burnt Ranch
to Del Loma.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnt Ranch, Del Loma and Denny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 12291 4077 12328 4067 12332 4066 12354
      4094 12347 4095 12344 4097 12345 4101 12341
      4106 12342 4106 12344 4118 12341 4115 12338
      4116 12335 4114 12332 4114 12330 4108 12324
      4108 12314 4105 12306
TIME...MOT...LOC 2204Z 208DEG 1KT 4094 12330

RPA/WCI

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:17 PM PDTSpecial Weather StatementEKATrinity28 min
Aug 10, 1:57 PM PDTSpecial Weather StatementEKATrinity33 min
Aug 10, 2:09 PM PDTSpecial Weather StatementEKATrinity36 min
Aug 10, 2:26 PM PDTSmall Craft AdvisoryEKA8 days
Aug 10, 2:28 PM PDTSpecial Weather StatementEKATrinity32 min
Aug 10, 2:43 PM PDTSpecial Weather StatementEKATrinity32 min
Aug 10, 3:28 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Aug 10, 3:30 PM PDTSevere Thunderstorm WarningEKATrinity30 min
Aug 10, 3:53 PM PDTSpecial Weather StatementEKATrinity37 min
Aug 10, 4:03 PM PDTSpecial Weather StatementEKAMendocino42 min
Aug 10, 4:05 PM PDTSevere Thunderstorm WarningEKATrinity25 min
Aug 10, 4:08 PM PDTSevere Thunderstorm WarningEKATrinity37 min
Aug 10, 4:30 PM PDTSevere Thunderstorm WarningEKATrinity30 min
Aug 10, 4:45 PM PDTAreal Flood AdvisoryEKATrinity105 min
Aug 10, 4:48 PM PDTSpecial Weather StatementEKAHumboldt27 min
Aug 10, 4:52 PM PDTSpecial Weather StatementEKATrinity23 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.